Alert archive / Oregon / Storm Watches in 2021
Storm Watch 6, NWS Medford, OR
NWS Medford, OR issued this storm watch at Dec 13, 2021, 9:13 PM PST. It took effect at Dec 15, 2021, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 13, 2021, 9:13 PM PST (05:13 UTC)
- In effect from
- Dec 15, 2021, 4:00 AM PST
- Expired
- Dec 14, 2021, 3:27 PM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
713 WHUS76 KMFR 140513 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 913 PM PST Mon Dec 13 2021 PZZ350-356-370-376-141815- /O.EXT.KMFR.SC.Y.0129.000000T0000Z-211215T0900Z/ /O.NEW.KMFR.SR.A.0006.211215T0900Z-211215T2100Z/ /O.CAN.KMFR.GL.A.0035.211215T1200Z-211215T2100Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 913 PM PST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST WEDNESDAY... ...GALE WATCH IS REPLACED BY A STORM WATCH WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt and seas 11 to 17 ft at 15 seconds. For the Storm Watch, south winds 35 to 45 kt with gusts up to 60 kt and very steep seas 14 to 19 ft likely. * WHERE...All areas for both the Small Craft Advisory and the Storm Watch. * WHEN...For the Small Craft Advisory, until 1 AM PST Wednesday. For the Storm Watch, from late Tuesday night through Wednesday afternoon. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities may be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
4 follow-up statements
223 WHUS76 KMFR 141017 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 217 AM PST Tue Dec 14 2021 PZZ350-356-370-376-142330- /O.CON.KMFR.SC.Y.0129.000000T0000Z-211215T0900Z/ /O.CON.KMFR.SR.A.0006.211215T0900Z-211215T2100Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 217 AM PST Tue Dec 14 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST WEDNESDAY... ...STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt and seas 11 to 17 ft at 15 seconds. For the Storm Watch, south winds 35 to 45 kt with gusts up to 60 kt and very steep seas 14 to 19 ft likely. * WHERE...All areas for both the Small Craft Advisory and the Storm Watch. * WHEN...For the Small Craft Advisory, until 1 AM PST Wednesday. For the Storm Watch, from late Tuesday night through Wednesday afternoon. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities may be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
267 WHUS76 KMFR 141058 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 258 AM PST Tue Dec 14 2021 PZZ350-356-370-376-150000- /O.CON.KMFR.SC.Y.0129.000000T0000Z-211215T0900Z/ /O.CON.KMFR.SR.A.0006.211215T0900Z-211215T2100Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 258 AM PST Tue Dec 14 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST WEDNESDAY... ...STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt and seas 11 to 17 ft at 15 seconds. For the Storm Watch, south winds 35 to 45 kt with gusts up to 60 kt and very steep seas 14 to 19 ft likely. * WHERE...All areas for both the Small Craft Advisory and the Storm Watch. * WHEN...For the Small Craft Advisory, until 1 AM PST Wednesday. For the Storm Watch, from late Tuesday night through Wednesday afternoon. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities may be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
388 WHUS76 KMFR 141801 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 1001 AM PST Tue Dec 14 2021 PZZ350-356-370-376-150115- /O.EXT.KMFR.SC.Y.0129.000000T0000Z-211215T1200Z/ /O.EXT.KMFR.SR.A.0006.211215T1200Z-211215T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 1001 AM PST Tue Dec 14 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY... ...STORM WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY MORNING... * WHAT...For the Small Craft Advisory, steep seas 11 to 15 ft with a dominant wave period of 14 seconds, primarily due to west- northwest swell. For the Storm Watch, south winds 35 to 50 kt with gusts 45 to as high as 60 kt and very steep seas 13 to 19 ft likely due to a mix of southerly wind waves and west- northwest swell. * WHERE...All areas for both the Small Craft Advisory and the Storm Watch. * WHEN...For the Small Craft Advisory, until 4 AM PST Wednesday. For the Storm Watch, from late tonight through late Wednesday morning. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels during the Storm Watch period. Visibilities will be significantly reduced, at times. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ BTL Visit us at https://www.weather.gov/Medford
581 WHUS76 KMFR 142327 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 327 PM PST Tue Dec 14 2021 PZZ350-356-370-376-151230- /O.EXT.KMFR.SC.Y.0129.000000T0000Z-211215T0900Z/ /O.UPG.KMFR.SR.A.0006.211215T1200Z-211215T1800Z/ /O.NEW.KMFR.SR.W.0008.211215T0900Z-211215T2100Z/ /O.NEW.KMFR.SE.W.0080.211215T2100Z-211216T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 327 PM PST Tue Dec 14 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST WEDNESDAY... ...STORM WARNING IN EFFECT FROM 1 AM TO 1 PM PST WEDNESDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 4 AM PST THURSDAY... * WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts 25 to 35 kt and west-northwest swell dominated seas 11 to 15 ft at a dominant wave period of 14 seconds. For the Storm Warning, south winds 35 to 50 kt with gusts 50 to 60 kt and very steep southerly wind wave dominated seas 14 to 19 ft. For the Hazardous Seas Warning, high and steep to very steep, hazardous seas 14 to 19 ft that will become increasingly west- northwest swell dominated with time. * WHERE...All areas. the strongest winds are generally expected to occur between 4 AM and 10 AM PST. * WHEN...For the Small Craft Advisory, until 1 AM PST Wednesday. For the Storm Warning, from 1 AM to 1 PM PST Wednesday. For the Hazardous Seas Warning, from 1 PM Wednesday to 4 AM PST Thursday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels during the storm warning time period. Visibilities will also be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ BTL Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this storm watch went out at Dec 13, 5:25 PM PST, 3 hours 48 minutes earlier.
Area forecast discussion, Dec 13, 5:25 PM PST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Medford OR
525 PM PST Mon Dec 13 2021
The Aviation section has been updated...
.DISCUSSION...A cold front lies across the forecast area this
afternoon. Ahead of it, steadier precipitation is affecting areas
from the Cascades eastward. Behind the front, a cold convective
pattern is in place, favoring additional snowfall in places like
Hayes Hill on HWY 199, Sexton Pass on I-5, and Camas Mountain on
HWY 42. The snow won't be as steady as earlier today, but
occasional bursts of snowfall will add to snow totals there. Over
the Cascades and Siskiyous, the heaviest snowfall is ongoing and
will taper off some after sunset. East of the Cascades, it's
taking a bit for rain to turn to snow in Klamath Falls but will
soon, and snow is expected through the evening. Snow will linger
in Modoc County through tonight, and the Winter (Advisory and
Warning) hazards have been extended there to reflect that.
Tonight a hazard that occurs a few times a year (at least west of
the Cascades...probably more east of the Cascades) is possible--
widespread black ice. This is because there's ample precipitation
falling this afternoon, followed by potentially clearing skies
tonight and a very cold air mass moving in. Additionally, some of
the snow where areas hovered right around freezing will melt this
afternoon and then freeze tonight. Long story short--quickly
lowering temperatures tonight could bring black ice to many areas,
including valleys west of the Cascades. Additionally, cold
temperatures at the coast (low to mid 30s) tonight will bring frost
conditions, and we've issued a Frost Advisory for that area for late
tonight into Tuesday morning.
Tuesday represents a relative break in the weather, with some snow
showers in the mountains and otherwise partly sunny skies and cool
temperatures.
On Wednesday another low pressure will send additional wind and
precipitation to the forecast area. South to north pressure
gradients will be once again impressive (about 10mb) both from
Arcata to North Bend and Redding to Medford. We've issued a High
Wind Watch for the coast for Wednesday, and Advisory type winds can
be expected in the Shasta Valley.
The front and associated precipitation will arrive Wednesday morning
at the coast and spread inland. What distinguishes this front from
today's is the cold air in place ahead of it. The air mass will much
colder than normal for this time of year, and as precipitation makes
its way into valleys west of the Cascades, some snow is expected.
For mountains, Mt Shasta City area, and areas east of the Cascades,
another significant snowfall can be expected, and we'll be issuing
new Winter Weather hazards for these areas tonight or tomorrow. What
happens in the afternoon in valleys west of the Cascades is a big
question. Will the air mass warm sufficiently to change any snow to
rain, or will the air aloft stay at or just below freezing,
maintaining snow for much of the day. The pattern is one of the main
four that can bring snow to Medford, so we do think at least a half
inch of snow will fall. We'll be anticipating high resolution model
output tonight and tomorrow morning to add confidence to our
forecast. Please stay tuned.
Thursday Through Monday...The extended forecast still looks
cold, but not particularly wet. The wettest period looks to be
late Friday night through Saturday evening.
An upper level long wave trough over the Pacific Northwest will move
out to the east Thursday night. The upstream ridge will then provide
a break in the action Thursday night into Friday. However, another
incoming short wave will break down the ridge to zonal flow, and
this wave with its associated front will move onshore Saturday with
most of the energy directed to the north of the Medford forecast
area. Precipitation will be possible as early as Friday afternoon.
Amounts will be on the light side and most of it will fall along the
coast, the Coast Range, the Umpqua Basin, and the Cascades. More
ridging will follow this wave for another relative break in the
action Sunday. It won't be totally dry, but precipitation will be
spotty and light. The ridge will break down once again Monday and a
weak trough will move onshore Monday evening. It will push a weak
front onshore ahead of it Monday.
&&
.AVIATION...14/00Z TAFs...
Rain and snow showers will continue through the TAF period, but will
generally diminish in coverage with time. Mountain obscurations are
expected across the higher terrain. A mix of MVFR and VFR conditions
this evening is likely to deteriorate to IFR to even LIFR in low
clouds and fog, at times, in some sheltered inland valleys overnight
into the morning, to include KMFR and KRBG. Cold overnight
temperatures with water could lead to some icy conditions on
untreated runways later tonight into Tuesday morning. A mix of VFR
and MVFR is expected Tuesday afternoon. ~BTL
&&
.MARINE...Updated 230 PM PST Tuesday, 13 December, 2021...
Low pressure will remain in the area through Tuesday night
maintaining a general southerly flow. Very steep and hazardous seas
are expected to persist through this afternoon as large west-
northwest swell continues. Seas will then remain steep and elevated
Monday evening through early Wednesday morning. Isolated
thunderstorms will continue to be possible into Tuesday morning. A
strong front is then likely to bring gale force south winds and very
steep seas Wednesday. West swell will build Wednesday night and
subside Thursday. High pressure will build Thursday, then weaken
Friday. A warm front will move through the waters Friday. ~BTL
&&
.BEACH HAZARDS...Updated 230 PM PST Tuesday, 13 December, 2021...
Wave propagation and decay tools from the offshore buoys continue to
show that High Surf Advisory conditions are likely to continue
through dark today. Wave heights also have been 2-3 feet higher than
the wave models have indicated, at times. Therefore, the High Surf
Advisory has been extended to remain in effect until 4AM PST. Long
period, high WNW swell will produce average breaking wave heights of
20 to 25 ft. These large breaking waves will create hazardous
conditions along and within the surf zone, and could inundate
beaches and low lying shorelines. Beach erosion is possible, and
exposed infrastructure could be damaged, especially at and around
the time of high tide. Jetties, rocks, and logs along the shoreline
are not the places to be during the advisory period, so stay clear
of them to remain out of harms way. ~BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 10 PM PST this evening for
ORZ027-030-031.
Winter Weather Advisory until 10 PM PST this evening for
ORZ029-031.
Frost Advisory from 2 AM to 8 AM PST Tuesday for ORZ021-022.
Winter Weather Advisory until 10 PM PST this evening for ORZ028.
Winter Storm Warning until 10 PM PST this evening above 1500
feet in the for ORZ023>025.
High Surf Advisory until 4 AM PST Tuesday for ORZ021-022.
High Wind Watch from Wednesday morning through Wednesday
afternoon for ORZ021-022.
Winter Storm Warning until 10 PM PST this evening above 2500
feet in the for ORZ026.
Winter Storm Warning until 10 PM PST this evening for ORZ028.
CA...Winter Storm Warning until 10 PM PST this evening for CAZ085.
Winter Weather Advisory until 10 PM PST this evening for
CAZ084-085.
Winter Storm Warning until 10 PM PST this evening for
CAZ082-083.
Winter Storm Warning until 10 PM PST this evening for
CAZ080-081.
Pacific Coastal Waters...
Gale Watch from late Tuesday night through Wednesday afternoon
for PZZ350-356-370-376.
Small Craft Advisory until 4 AM PST Wednesday for
PZZ350-356-370-376.
Hazardous Seas Warning until 4 PM PST this afternoon for
PZZ350-356-370-376.
Frost Advisory from 2 AM to 8 AM PST Tuesday for PZZ350.In the hours before
Local storm report, Dec 13, 3:58 PM PST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
358 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM SNOW 2 W MERLIN 42.52N 123.46W
12/13/2021 M2.0 INCH JOSEPHINE OR TRAINED SPOTTER
&&
CZSLocal storm report, Dec 13, 3:59 PM PST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
359 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM SNOW 2 WSW OBRIEN 42.06N 123.73W
12/13/2021 M2.0 INCH JOSEPHINE OR TRAINED SPOTTER
&&
CZSLocal storm report, Dec 13, 5:21 PM PST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
521 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN 1 SSE MURPHY 42.34N 123.33W
12/13/2021 M1.54 INCH JOSEPHINE OR TRAINED SPOTTER
24 HOURS ENDING AT 5 PM PST.
&&Local storm report, Dec 13, 5:28 PM PST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
528 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HEAVY SNOW HAYES HILLL (HWY 199) 42.33N 123.59W
12/13/2021 M6.0 INCH JOSEPHINE OR DEPT OF HIGHWAYS
12 HOURS ENDING 5 PM PST. ELEVATION 1598
FEET.
&&Local storm report, Dec 13, 5:36 PM PST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
536 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HEAVY SNOW SEXTON SUMMIT PASS 42.60N 123.38W
12/13/2021 M4.0 INCH JOSEPHINE OR DEPT OF HIGHWAYS
12 HOUR SNOWFALL ENDING AT 5 PM PST.
ELEVATION 1936 FEET.
&&Local storm report, Dec 13, 5:43 PM PST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
543 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM SNOW CAMAS MOUNTAIN PASS 43.07N 123.65W
12/13/2021 M2.0 INCH DOUGLAS OR DEPT OF HIGHWAYS
SNOW TOTAL ENDING 5 PM PST. ELEVATION 1426
FEET.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 2:12 PM PST | Winter Storm Warning | MFR | Jackson, Josephine, Klamath | 36 hr |
| Dec 14, 2:12 PM PST | Winter Weather Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 43 hr |
| Dec 14, 2:16 PM PST | High Wind Warning | MFR | Coos, Curry, Douglas, Klamath, Lake | 29 hr |
| Dec 14, 2:16 PM PST | Wind Advisory | MFR | Jackson, Klamath, Lake | 29 hr |
| Dec 14, 3:27 PM PST | Hazardous Seas Warning | MFR | 37 hr | |
| Dec 14, 3:27 PM PST | Storm Warning | MFR | 22 hr | |
| Dec 14, 2:42 AM PST | Winter Storm Watch | MFR | Siskiyou | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.